acetaminophen(redirected from Aspirin Free Anacin)
Also found in: Dictionary, Thesaurus, Encyclopedia.
Acute acetaminophen overdosage can cause severe and potentially fatal hepatic necrosis, when a large amount of the drug is accidentally ingested. One of the ways that the liver detoxifies the drug is by conjugation of a metabolite with glutathione, and when the glutathione stores are used up, the metabolite attacks the liver tissues. Treatment is symptomatic and supportive. Two drugs, methionine and acetylcysteine, can reduce the liver damage by serving as substitutes for glutathione.
Abenol (CA), Acephen, Anadin Paracetamol (UK), Apo-Acetaminophen (CA), Aspirin Free Anacin, Atasol (CA), Calpol (UK), Cetaphen, Children's Tylenol Soft Chews, Disprol (UK), Feverall, Galpamol (UK), Genapap, Little Fevers, Mandanol (UK), Mapap, Nortemp, Nortemp Children's, Novo-Gesic (CA), Pain Eze, Panadol (UK), Pediatrix (CA), Silapap, Tempra (CA), Tycolene, Tylenol 8 Hour, Tylenol, Tylenol Arthritis, Tylenol Extra Strength, Valorin
Pharmacologic class: Synthetic nonopioid p-aminophenol derivative
Therapeutic class: Analgesic, antipyretic
Pregnancy risk category B
Unclear. Pain relief may result from inhibition of prostaglandin synthesis in CNS, with subsequent blockage of pain impulses. Fever reduction may result from vasodilation and increased peripheral blood flow in hypothalamus, which dissipates heat and lowers body temperature.
Caplets (extra-strength): 500 mg
Caplets, capsules: 160 mg, 500 mg, 650 mg (extended-release)
Drops: 100 mg/ml
Elixir: 80 mg/2.5 ml, 80 mg/5 ml, 120 mg/5 ml, 160 mg/5 ml
Gelcaps: 500 mg
Liquid: 160 mg/5 ml, 500 mg/15 ml
Solution: 80 mg/1.66 ml, 100 mg/1 ml, 120 mg/2.5 ml, 160 mg/5 ml, 167 mg/5 ml
Suppositories: 80 mg, 120 mg, 125 mg, 300 mg, 325 mg, 650 mg
Suspension: 32 mg/ml, 160 mg/5 ml
Syrup: 160 mg/5 ml
Tablets (chewable): 80 mg, 160 mg
Tablets (extended-release): 160 mg, 325 mg, 500 mg, 650 mg
Tablets (film-coated): 160 mg, 325 mg, 500 mg
⊘Indications and dosages
➣ Mild to moderate pain caused by headache, muscle ache, backache, minor arthritis, common cold, toothache, or menstrual cramps or fever
Adults and children age 12 and older: 325 to 650 mg P.O. q 4 to 6 hours, or 1,000 mg three or four times daily. Or two extended-release caplets or tablets P.O. q 8 hours, to a maximum dosage of 4,000 mg/day. Or 650 mg P.R. q 4 to 6 hours, to a maximum dosage of 4,000 mg/day. Or, two extra-strength caplets q 6 hours, to a maximum dosage of six caplets/day.
Children: 10 to 15 mg/kg, or as indicated below:
• Renal or hepatic impairment
• Hypersensitivity to drug
Use cautiously in:
• anemia, hepatic or renal disease
• elderly patients
• pregnant or breastfeeding patients
• children younger than age 2.
• Be aware that although most patients tolerate drug well, toxicity can occur with a single dose.
• Know that acetylcysteine may be ordered to treat acetaminophen toxicity, depending on patient's blood drug level. Activated charcoal is used to treat acute, recent acetaminophen overdose (within 1 hour of ingestion).
• Determine overdose severity by measuring acetaminophen blood level no sooner than 4 hours after overdose ingestion (to ensure that peak concentration has been reached).
Hematologic: thrombocytopenia, hemolytic anemia, neutropenia, leukopenia, pancytopenia Hepatic: jaundice, hepatotoxicity Metabolic: hypoglycemic coma
Skin: rash, urticaria
Other: hypersensitivity reactions (such as fever)
Drug-drug.Activated charcoal, cholestyramine, colestipol: decreased acetaminophen absorption
Barbiturates, carbamazepine, diflunisal, hydantoins, isoniazid, rifabutin, rifampin, sulfinpyrazone: increased risk of hepatotoxicity
Hormonal contraceptives: decreased acetaminophen efficacy
Oral anticoagulants: increased anticoagulant effect
Phenothiazines (such as chlorpromazine, fluphenazine, thioridazine): severe hypothermia
Zidovudine: increased risk of granulocytopenia
Drug-diagnostic tests.Home glucose measurement systems: altered results
Urine 5-hydroxyindole acetic acid: false-positive result
Drug-behaviors.Alcohol use: increased risk of hepatotoxicity
☞ Observe for acute toxicity and overdose. Signs and symptoms of acute toxicity are as follows-Phase 1: Nausea, vomiting, anorexia, malaise, diaphoresis. Phase 2: Right upper quadrant pain or tenderness, liver enlargement, elevated bilirubin and hepatic enzyme levels, prolonged prothrombin time, oliguria (occasional). Phase 3: Recurrent anorexia, nausea, vomiting, and malaise; jaundice; hypoglycemia; coagulopathy; encephalopathy; possible renal failure and cardiomyopathy. Phase 4: Either recovery or progression to fatal complete hepatic failure.
• Caution parents or other caregivers not to give acetaminophen to children younger than age 2 without consulting prescriber first.
• Tell patient, parents, or other care-givers not to use drug concurrently with other acetaminophen-containing products or to use more than 4,000 mg of regular-strength acetaminophen in 24 hours.
• Inform patient, parents, or other caregivers not to use extra-strength caplets in dosages above 3,000 mg (six caplets) in 24 hours because of risk of severe liver damage.
• Advise patient, parents, or other caregivers to contact prescriber if fever or other symptoms persist despite taking recommended amount of drug.
• Inform patients with chronic alcoholism that drug may increase risk of severe liver damage.
• As appropriate, review all other significant and life-threatening adverse reactions and interactions, especially those related to the drugs, tests, and behaviors mentioned above.
acetaminophen/ace·ta·min·o·phen/ (ah-se″tah-min´o-fen) an analgesic and antipyretic with effects similar to aspirin but only weakly antiinflammatory.
acetaminophenAn over-the-counter analgesic used for headaches, muscle or joint pain and fever. It lacks the anti-inflammatory activity of other NSAIDs.
≥ 300 mg/L.
Overdose can cause fatal liver failure. Up to 10% of hospitalisations for overdose and 40% of acute hepatic failure is linked to acetaminophen overdose, which is more often accidental (e.g., children, alcoholics) than intentional (i.e., suicidal). Doses of > 150 mg/kg/24 hours will cause acute liver failure.
Clinical stage of acetaminophen toxicity
1. 1–24 hours: Nonspecific.
2. 24–48 hours: Right upper quadrant pain, tenderness with elevated liver enzymes.
3. 72–96 hours: Marked increase in liver enzymes; fulminant hepatic failure, coagulopathy, acidosis.
4. 4–14 days: Liver recuperates or patient dies.
Pathogenesis of acetaminophen overdose
90% is metabolised in the liver to non-toxic glucuronide and sulphate conjugates; 5% is oxidised by cytochrome p450 to NAPQI, which covalently binds to hepatocyte macromolecules, leading to hepatocyte death; 5% excreted unchanged in urine.
acetaminophenParacetamol–UK, Tylenol® Pain medicine An OTC analgesic–headache, muscle, joint pain and antipyretic which lacks anti-inflammatory activity Therapeutic range 10-25 mg/L Critical value ≥ 300 mg/L Toxicity Overdose can cause fatal liver failure
|Step||Pain type||Management regime||Examples of drug|
|1||Mild to moderate||Non-opioid analgesics:|
Aspirin; ibuprofen pheylbutazone;
|2||Moderate to severe||Less potent opioids||Codeine |
|± Non-opioid analgesics|
± Adjuvant drugs
|± Non-opioid analgesics|
± Adjuvant drugs
Pain management should address both the nociceptive and neuropathic components of pain.
NSAIDs, non-steroidal anti-inflammatory drugs.
drug class: nonnarcotic analgesic;
action: thought to block initiation of pain impulses by inhibition of prostaglandin synthesis;
uses: mild-to-moderate pain, fever; also used in combination with narcotic analgesics. See also Percocet.